Mountain Bike Reviews Forum banner
1 - 20 of 30 Posts

·
Registered
Joined
·
174 Posts
Discussion Starter · #1 ·
I have been bttling with high blood pressure for a number of years and have used my riding to help keep it under control. Lately I have no energy to do any exercise and suspect it is my medication. It really is a catch 22 in that if I don't ride my pressure goes up but if I take my meds I don't feel like riding. Anyone out there have to deal with blood pressure and how do you keep motivated?
Thanks
 

·
Registered
Joined
·
2 Posts
I have the same issue I was on hctz for 2 years I recently changed to a new doc and med I am on Tecturna 300mg my pressure is under control and my riding is a bit better. I still have issues and am trying to figure them out. What meds are you on?
 

·
Registered
Joined
·
174 Posts
Discussion Starter · #4 ·
Meds

Right now I am on Lotrel which is a combined pill. Have been on a whole bunch of meds since first diagnosed with varying results. The only common result is that after 8 years my pressure still fluctuates. The doctor has me on a 24 hr bp monitor right now. I am a professor and it is interesting to find that while teaching my bp is 130/75. While sitting in my office I am getting readings of 160-170/ 95-105, It makes no sense.
Early on they sent me for a stress test and during the stress test my pressure started at 160/100 after 20 minutes on the treadmill it was 120/70 and stayed there the duration of the test. My doctor even joked that all I have to do is exercise all day.
 

·
Registered
Joined
·
2 Posts
If it is a combined med I wonder if it has HCTZ (a diuretic) that may be keeping you dehyrdrated. this med I am on is not a diuretic and I think that helps. The lower BP during exercise is common so I am told due to the dialation of vessels in the legs. Yea just ride all day and things are cool:) put a treadmill at the front of the class.

Getting old is a real bummer huh
 

·
Registered
Joined
·
174 Posts
Discussion Starter · #6 ·
Meds

Lotrel is actually a combo of an Ace Inhibitor and a calcium channel blocker. I actually think it is the calcium channel blocker causing my problems.
As for getting old it happens to all of us. At least my riding has kept me relatively young feeling. I figure I want to be like my great uncle who was showing off his new motorcycle he bought when he turned 92.
 

·
Registered
Joined
·
246 Posts
I was told that the order of desirability for performance (cardio) atheletes is
1)ACE's - possible cough, 2) ARB, 3) calcium channel blocker. Anything with
HCT on the end is a no-no, a diuretic that of course will operate in direct oppostion
to what you want on a hot ride. Norvasc (cc blocker) worked, but made my ankles swell,
Benicar (ARB) made me feel like I was dying, pain up my back through my arms, sort
of like a cramp or passing out. Now I am on Lisoprinol (ACE) and I think it is also
affecting my ability to sustain high heart rates. You could go for months trying to find
the right one or combo. Good luck, because of course you must treat it.
 

·
Registered
Joined
·
145 Posts
Kary said:
Lotrel is actually a combo of an Ace Inhibitor and a calcium channel blocker. I actually think it is the calcium channel blocker causing my problems.
As for getting old it happens to all of us. At least my riding has kept me relatively young feeling. I figure I want to be like my great uncle who was showing off his new motorcycle he bought when he turned 92.
my dad was on a beta blocker and he stated that it made him lethargic. he is now on lisinopril and feels much better. one bad thing about beta blockers and endurance sports is that it is hard to get your heart rate up. i think i would prefer a ace inhibitor, it relaxes the vessels instead of "blocking" the response at the receptor site like the beta blocker does. do some research and talk to your doctor.
 

·
Registered
Joined
·
174 Posts
Discussion Starter · #9 ·
Meds

I have tried so many meds that it is crazy. Altace gave me the least problems but after being on it for a while I developed a cough. I was on Norvasc for a very short time because it made my resting HR drop into the 20's. Doctor said he never saw that before and doesn't know how I could be awake at that HR. Benicar also made me feel horrible. The issue that I have with the Lotrel and I guess any CC block is that I can no longer climb or push as hard as I used to since it limits my max HR.
At one point I was on diuretics and that was not helping at all.
I guess I'll just try to keep riding and deal with slowing down due to the meds.
 

·
Registered
Joined
·
113 Posts
I have been on Atenelol for about 10 years and have not really had any negative side effects. I tried to stop taking it, just to not have to take any drugs, but after 6 months or so the doctor recommended that I go back on. Besides that it is really cheap $10 for 90 days.
 

·
Registered
Joined
·
125 Posts
Hbp

Sadly I have tried most of the meds listed above. They all work for awhile, then it seems my body gets used to them an BP goes up.

I started something called Bistolic this week. It works with no Edema like the Norvasc you reported.

Interesting about sitting vs giving a lecture: I am no expert, but does lecturing / riding reduce stress in your life?

Craig
 

·
Registered
Joined
·
255 Posts
been taking meds a few months, nothing seems to really be working. Started on Norvasc then added a diuretic now on 300mg of Approvel + Diuretic which makes me feel really tired, horrid dry skin. Recovering from shoulder surgery so can't comment on the heart rate scenario right now. Seeing the Dr this week and hope we can hit something that does not dehydrate like this stuff.
Tried the "herbal" route with a product called Hyperexol, you might as well pour that down the drain for what it did for me.
 

·
Registered
Joined
·
174 Posts
Discussion Starter · #14 ·
New Meds

Well now my doctor wants to add an additional med. He wants me to wear a Klonidine patch and stay on the Lotrel I am taking. I know that I was on klonodine 9 years ago and it actually raised my BP but he wants to try it anyway. Am thinking of not trying it but not sure what to do.
 

·
Registered
Joined
·
4,370 Posts
Is it a weight issue??

I am now 40 years old, at age 25 I began seeing the signs of high bp. At the time I was about 210 pounds. I tried all kinds of meds, different doctors, etc. All caused me to have low energy. This year I decided to lose weight. October 15, 2007 I was 6' at 223 pounds, today I am at 196. I eat clean, lean protiens, fruits & veggies, stay away from all the junk and exercise religiously. I am off all of my bp meds and currently see average readings of 110/65. I feel like a million bucks, tons of energy etc. I know the drugs do all kinds of things to your body, maybe weight loss could be a solution?
 

·
Registered
Joined
·
60 Posts
Find a doctor who loves MTB and cares enough to spend the time needed to sort this out. There are lots of BP meds, which one is right for you? A cyclist will inherently understand you better.
 

·
Map Maker
Joined
·
1,244 Posts
I take Atenolol as well - had worked like clockwork for 12 years no side effects so far.
I was important to quit caffine for me - I quit for 10 years - but in the last 3 -4 months I have started having one soda with lunch - I can't wait to quit again.
 

·
I dig trails!
Joined
·
5,603 Posts
I had "borderline" high blood pressure, diagnosed at 30 (when I went to the ER with a migraine that turned me into a vegetable).

I tried diet, low sodium, & exercise, but nothing was very effective. Enter MTB, then enter some serious riding: 3 days a week, 1-3 hour rides each, high intensity, and I am now kicking the HBP in the sack.

The key for me was elevating the exercise. The few mile jog was not doing it for me. Tho at the time I thought that was a lot (and all the people around me still think the same). 15 to 30 mile rides at intensity and I'm in the 120s.

So for me, if I don't ride more/harder, I die earlier.

YMMV. I wish I was a part of these forums back when I was diagnosed.

P
 

·
Registered
Joined
·
174 Posts
Discussion Starter · #20 ·
Thanks

Thanks for all the responses. I have to start riding again. A couple of years ago I was commuting by bike and last weight and was off my meds and felt great. In the last few years I have been working like crazy. Going for another degree and have gained about 25 pounds. I have to start riding again. I am working on rearranging my schedule a little to get myself some time to ride. Hope to start with 3 days a week now and add more. Now lets see if I can get back to my old wrestling weight.
 
1 - 20 of 30 Posts
Top